Virginia, 2012

Damaging Wind in Virginia, August 15, 2012

August 15, 2012 · NWS LWX · 1 event in 1 county or zone

An exiting cold front over the DelMarVa became diffuse over southern Maryland and Central VA. Showers and thunderstorms formed and were mainly east of the Blue Ridge.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An exiting cold front over the DelMarVa became diffuse over southern Maryland and Central VA. Showers and thunderstorms formed and were mainly east of the Blue Ridge. Isolated severe was possible with damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 15, 1:51 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Aug 15, 1:51 PM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
251 PM EDT WED AUG 15 2012

.SYNOPSIS...
A COLD FRONT WILL MOVE EAST OF THE DELMARVA TONIGHT. HIGH
PRESSURE WILL BUILD OVER THE MID- ATLANTIC THROUGH THURSDAY NIGHT.
A COLD FRONT WILL MOVE THROUGH LATE FRIDAY AND FRIDAY NIGHT. THIS
FRONT WILL BECOME STATIONARY OVER SOUTHERN VIRGINIA THIS WEEKEND.
&&

.NEAR TERM /THROUGH THURSDAY/...
WDLY SCT TSRA DVLPG ACRS ERN PA/ERN WVA/WRN VA ATTM. CDFNT BCMG
DIFFUSE AND DFCLT TO ANALYZE...BUT BEST GUESS THAT ITS IN THE SAME
VCNTY. SATPIX DO SHOW H5 VORT INVOF MORE CONCENTRATED CLUSTER OF
SHRA/STORMS SERN WVA AND ADJCNT VA. THERE HAS BEEN QUITE A BIT OF
CLDCVR ACRS AREA THUS FAR TDA...WHICH HAS LIMITED MAXT AND THEREFORE
PREVENTED MORE AMPLE TCU DVLPMNT. HENCE...THE S/WV WL BE BEST
TRIGGERING MECHANISM AVBL.

COMPOSITE OF NAM/GFS/HRRR SUGGESTS VORT AXIS WL BE NEAR I-95
CORRIDOR BY 21Z AND ONTO DELMARVA BY 00Z. BEST PVA AND SUPPORT FM
LFQ OF UPR JET WUD BE IN CENTRAL VA/SRN MD /WHERE INSOLATION HAS
BEEN A LTL BIT BETTER/ BUT CNTYS NEAR THE BAY HV SUPPORT FM LEE
TROF. THESE TWO AREAS HIGHLIGHTED IN POP GRIDS. THE TIP OF SRN MD
WHERE THESE TWO CONCERNS COINCIDE...AND IS WHERE A SVR TSTM WATCH
HAS BEEN PLACED.

DRIER AIR WL ADVECT INTO CWFA TNGT PERMITTING CLRG SKIES. GOOD
AGREEMENT AMONGST MOS OFFERINGS AND GOING FCST...SO LTL CHG IN MIN-T
FCST. WEST OF I-95 SHUD DROP INTO LWR 60S...W/ SOME SHELTERED MTN
VLYS GETTING INTO THE 50S. NOT VERY AUGUST-LIKE.

SFC HIPRES RDG CRESTING ATOP CWFA TMRW BTWN TWO H5 S/WVS. SHUD BE
MOSUN AND DRY...W/ DEWPTS IN THE UPR 50S AND LGT NWLY WNDS ARND
PERIPHERY OF RDG. MOS NEAR CLIMO...OR PERHAPS A DEG OR TWO ABV.
CONSIDERING SUBSIDENCE FM NW FLOW...BEING A LTL WARM SEEMS FINE.
&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
HIPRES DOMINATES THU NGT...THEN MOVES OFFSHORE FRI AS ULVL TROF
DEEPENS ACRS GREAT LAKES AND ASSOCIATED CDFNT MOVES INTO CWA.
DEBRIS CI FROM DECAYED CNVCTN SHUD SUPPRESS INSTABILITY
SOMEWHAT...AND SHEAR IS MODEST/BEST WELL W OF CWA/BEHIND SFC BNDRY.
STILL...LEE TROF AND FORCING ASSOCIATED WITH CDFNT SHUD BE SUFFICIENT
TO INDUCE SHWRS/TSTMS IN MOIST ATMOSPHERE...AND ISOLATED SVR WX CANT
BE RULED OUT. CDFNT WILL SLOW AS IT MOVES INTO SERN CWA FRI
NGT...WITH PCPN GRADUALLY DIMINISHING FROM NW/SE. ABV NRML TEMPS
AHEAD OF CDFNT...WITH MAXIMA N90F FRI AFTN.  COOLER AIR WILL FILTER
IN FRI NGT...BUT BETTER CAA DOESNT ARRIVE UNTIL SAT.
&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
EXTDD PD WILL BE DOMINATED BY ULVL TROF ACRS ERN CONUS...WITH AXIS
MAINLY W OF CWA. LT WEEKS CDFNT WILL STALL OVR SRN VA/NRN NC...WITH
LOPRES DVLPG ALONG IN OVR WKEND. THIS WILL KEEP UNSETTLED CONDS
NEAR/JUST S OF CWA AS WAVE RIDES NEWD INTO ATLC ALONG SFC BNDRY.
MOIST EASTERLY LLVL FLOW WILL CURB DIURNAL WARMING AS WILL XTSNV
CLOUD-COVER...THU BELOW NRML TEMPS ANTICIPATED. ULVL TROF RMNS IN
PLACE THRU ERY NEXT WK...WARRANTING LOW POPS AND CONTD BELOW NRML
TEMP FCST.
&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
PLENTY OF MID-HIGH CLDS ACRS TERMINALS TDA...KEEPING TSRA CHCS AT A
MINIMUM. ITS STILL PSBL AS AN UPR LVL DISTURBANCE PASSES...SO KEPT
VCTS IN TAFS...TIED MAINLY TO THIS FEATURE. SKIES WL CLR IN ITS WAKE
THIS EVNG...AND WL REMAIN MOCLR-CLR THRU TMRW. MAY GET A FEW DIURNAL
CU TMRW AFTN...BUT OF LTL/NO OP IMPACT. WNDS WL BE 10 KT OR LESS
THRUT NEAR TERM...PRIMARILY FM THE NW.

VFR CONDS THRU ERY FRI...THO CI CIG WILL OVERSPREAD TERMINALS OVNGT
THU. SHWRS/TSTMS LIKELY FRI AFTN/NGT AS CDFNT SLOWLY TREKS
THRU...LOCALIZED FLIGHT RESTRICTIONS AND GUSTY WINDS PSBL. PCPN CHCS
DIMINISH BUT DONT DISAPPEAR THIS WKEND...WITH SFC BNDRY JUST S OF
CWA. NO WIDESPREAD IFR CONDS FCST OUTSIDE OF CNVCTN.
&&

.MARINE...
SFC TROF NEAR CHSPK BAY...RSLTG IN VRBL WND DIR. ALL SPDS BLO 10KT.
THE TROF AND AN APPRCHG S/WV BOTH MAY PROVIDE A FOCUS FOR TSRA...
SOME OF WHICH WUD BE CAPABLE OF PRODUCING GUSTY WNDS. SMW/S PSBL LT
TAFTN-TNGT.

NW/NLY FLOW IN THE WAKE OF THE DISTURBANCE. DRIER AIR WL REACH
WATERS BY DAWN...AND WNDS WL BE A BIT MORE EFFICIENT IN MIXING. MDL
SNDGS DONT LOOK TO CONTAIN WNDS MOR THAN 15 KT...AND WL USE 10-15 KT
AS TOP IN IN FCST.

SLY FLOW THU NGT/FRI AS HIPRES MOVES OFFSHORE. CHANNELING CUD
SUPPORT WINDS NEAR SCA THRESHOLDS DURG DAY FRI...AS CDFNT APPROACHES
FROM W. CDFNT WILL CROSS FRI NGT...BRINGING SCT/NUM
SHWRS/TSTMS...PSBLY WITH GUSTY WINDS. FRONT STALLS S OF WATERS THIS
WKEND...SO LOW POPS CONT AND EASTERLY WINDS FCST.
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...SBK
NEAR TERM...HTS
SHORT TERM...SBK
LONG TERM...SBK
AVIATION...HTS/SBK
MARINE...HTS/SBK
Hazardous weather outlook, Aug 15, 3:26 PM EST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
426 PM EDT WED AUG 15 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
160930-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
426 PM EDT WED AUG 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...LATE THIS AFTERNOON THROUGH TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...ESPECIALLY FOR
SOUTHERN MARYLAND. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR
SAINT MARYS COUNTY AND ADJACENT WATERS. SOME THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED ON FRIDAY AFTERNOON AS A COLD FRONT
CROSSES THE REGION. SOME STORMS COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

THE SKYWARN SPOTTER NETWORK HAS BEEN ACTIVATED FOR SAINT MARYS
COUNTY. PLEASE FORWARD ANY WEATHER REPORTS TO THE NATIONAL WEATHER
SERVICE.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-160930-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
426 PM EDT WED AUG 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...LATE THIS AFTERNOON THROUGH TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF THE
AREA LATE THIS AFTERNOON AND EARLY THIS EVENING. SOME STORMS WILL
PRODUCE LOCALLY HEAVY RAIN. ISOLATED FLASH FLOODING IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED ON FRIDAY AFTERNOON AS A COLD FRONT
CROSSES THE REGION. SOME STORMS COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FRIDAY AFTERNOON AND EVENING.

In the hours before

Special weather statement, Aug 15, 2:41 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
341 PM EDT WED AUG 15 2012

VAZ026-029-152015-
PAGE VA-ROCKINGHAM VA-
341 PM EDT WED AUG 15 2012

...STRONG THUNDERSTORM TO AFFECT SOUTHWESTERN PAGE AND ROCKINGHAM
COUNTIES...

AT 341 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST
OF DALE ENTERPRISE...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE HARRISONBURG...MASSANUTTEN AND SHENANDOAH.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3853 7858 3840 7870 3833 7888 3850 7904
      3858 7883
TIME...MOT...LOC 1941Z 285DEG 11KT 3849 7888

GMS
Special weather statement, Aug 15, 2:51 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
351 PM EDT WED AUG 15 2012

VAZ027-028-030-WVZ055-152015-
SHENANDOAH VA-WARREN VA-HARDY WV-FREDERICK VA-
351 PM EDT WED AUG 15 2012

...STRONG THUNDERSTORMS TO AFFECT SHENANDOAH...WARREN...HARDY AND
FREDERICK COUNTIES...

AT 351 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES NORTH OF STRASBURG TO 4 MILES SOUTHWEST OF
PERRY...MOVING EAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE HARMONY...TOMS BROOK AND STRASBURG.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.

&&

LAT...LON 3910 7838 3905 7817 3879 7847 3879 7864
      3893 7881 3904 7860
TIME...MOT...LOC 1951Z 270DEG 11KT 3904 7834 3892 7870

GMS
Special weather statement, Aug 15, 3:15 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
415 PM EDT WED AUG 15 2012

VAZ026-038-152045-
GREENE VA-ROCKINGHAM VA-
415 PM EDT WED AUG 15 2012

...STRONG THUNDERSTORM TO AFFECT WESTERN GREENE AND EASTERN
ROCKINGHAM COUNTIES...

AT 415 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER ELKTON...
MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE SWIFT RUN...HANEYTOWN...LYDIA AND
MCMULLEN.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3841 7845 3834 7842 3826 7851 3838 7870
      3845 7863
TIME...MOT...LOC 2015Z 283DEG 17KT 3839 7859

GMS
Special weather statement, Aug 15, 3:24 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
424 PM EDT WED AUG 15 2012

VAZ027-029-030-040-152100-
RAPPAHANNOCK VA-SHENANDOAH VA-WARREN VA-PAGE VA-
424 PM EDT WED AUG 15 2012

...STRONG THUNDERSTORM TO AFFECT RAPPAHANNOCK...SHENANDOAH...WARREN
AND PAGE COUNTIES...

AT 425 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF
SEVEN FOUNTAINS...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE RILEYVILLE...COMPTON...BENTONVILLE...
BROWNTOWN...GLEN ECHO AND FOURWAY.

THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

&&

LAT...LON 3883 7814 3866 7826 3881 7852 3891 7837
TIME...MOT...LOC 2025Z 297DEG 12KT 3882 7839

GMS
Special weather statement, Aug 15, 3:51 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
451 PM EDT WED AUG 15 2012

VAZ039-040-051-152115-
RAPPAHANNOCK VA-CULPEPER VA-MADISON VA-
451 PM EDT WED AUG 15 2012

...STRONG THUNDERSTORMS TO AFFECT RAPPAHANNOCK...CULPEPER AND MADISON
COUNTIES...

AT 451 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 2 MILES NORTHWEST OF SLATE MILLS TO 2 MILES SOUTH OF
GRAVES MILL...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE MADISON...SLATE MILLS...AYLOR...BOSTON
AND BRIGHTWOOD.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.

&&

LAT...LON 3856 7799 3831 7818 3840 7842 3859 7826
TIME...MOT...LOC 2051Z 293DEG 17KT 3854 7820 3838 7834

GMS
Special weather statement, Aug 15, 3:57 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
457 PM EDT WED AUG 15 2012

VAZ025-152145-
AUGUSTA VA-
457 PM EDT WED AUG 15 2012

...STRONG THUNDERSTORMS TO AFFECT AUGUSTA COUNTY...

AT 457 PM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES EAST OF CHURCHVILLE TO NEW HOPE...MOVING
SOUTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE STAUNTON...CRIMORA...LYNDHURST AND
WAYNESBORO.

STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.

THESE STORMS ARE PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAIN WITH THESE STORMS WILL REDUCE VISIBILITIES TO BELOW ONE
MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.

WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE
STORMS.

&&

LAT...LON 3830 7902 3819 7877 3808 7883 3800 7896
      3826 7923
TIME...MOT...LOC 2057Z 298DEG 22KT 3822 7909 3821 7889

GMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
August 15, 3:58 PM EST
Where
Greene County, 0.97 mi NE of Standardsville
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
38.311, -78.419

There was a tree down on South River Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 407927.